Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Salt Lake City, UT

June 6, 2019Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 6, 2019, 2:39 PM MDT for Box Elder County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2019, 2:39 PM MDT (20:39 UTC)
Expired
Jun 6, 2019, 3:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 142 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:54 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS55 KSLC 062039
SVRSLC
UTC003-062115-
/O.NEW.KSLC.SV.W.0009.190606T2039Z-190606T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
239 PM MDT THU JUN 6 2019

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Box Elder County in northern Utah...

* Until 315 PM MDT

* At 239 PM MDT, a severe thunderstorm was located 24 miles south of
  Oakley Reservoir, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 11393 4199 11357 4170 11394 4176 11404
      4192 11404 4200 11397
TIME...MOT...LOC 2039Z 218DEG 37KT 4182 11397 

HAIL...1.00IN
WIND...60MPH
 
$$

Bonnette
2 follow-up statements
076 
WWUS55 KSLC 062058
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
258 PM MDT THU JUN 6 2019

UTC003-062115-
/O.CON.KSLC.SV.W.0009.000000T0000Z-190606T2115Z/
Box Elder UT-
258 PM MDT THU JUN 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN BOX ELDER COUNTY...

At 257 PM MDT, a severe thunderstorm was located 12 miles southwest
of Almo, or 15 miles southeast of Oakley Reservoir, moving northeast
at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 11389 4199 11357 4182 11378 4190 11393
TIME...MOT...LOC 2057Z 218DEG 37KT 4197 11381 

HAIL...0.75IN
WIND...60MPH
 
$$

Church
085 
WWUS55 KSLC 062108
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
308 PM MDT THU JUN 6 2019

UTC003-062118-
/O.EXP.KSLC.SV.W.0009.000000T0000Z-190606T2115Z/
Box Elder UT-
308 PM MDT THU JUN 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOX ELDER COUNTY
WILL EXPIRE AT 315 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4199 11389 4199 11357 4182 11378 4190 11393
TIME...MOT...LOC 2108Z 218DEG 37KT 4206 11372 

$$

Bonnette

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 8:54 AM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 6, 8:54 AM MDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
854 AM MDT Thu Jun 6 2019

.SYNOPSIS...
High pressure aloft over the Utah today will shift east ahead of
an approaching cold Pacific trough schedule to reach the area
early this weekend. A strong cold front will sweep through the
region Friday into early Saturday, bringing much colder
temperatures to the state this weekend.

&&

.DISCUSSION...
A trough currently will make its way into the Pacific Northwest
today, with the majority of stronger height falls remaining to our
northwest.

The approach of the Pacific trough axis will elevate the wind
field. This will favor increasing shear across northern Utah
today which when combined with moderately significant instability
due to anomalously high Precipitable Water values, will bring the
potential for strong to severe thunderstorms through this evening.
The greatest threat appears to be damaging winds due to the
increase in wind field, high LCL, and dry boundary layer yielding
elevated DCAPE. This is also indicated by the full suite of
Convective Allowing Models. Copious small hail (potential
accumulation) and lightning are also concerns.

&&

.PREVIOUS DISCUSSION...
An unseasonably cold upper level trough remains just off the
Pacific Northwest/BritCol coast early this morning. This trough
will track east across the northern half of the western CONUS
through Saturday evening. The associated surface cold front will
enter far northwest Utah early Friday, then sweep through all but
extreme southern Utah by early Saturday. Much colder temperatures
will trail the front for the upcoming weekend.

A weakening vorticity max currently over northeast Nevada will
track east-northeast across northern Utah this morning. Recent
satellite and radar imagery indicate isolated convection ahead
of the approaching vorticity max. Convection will likely persist,
if not expand a bit in areal coverage as this weak dynamic
feature moves through the favorably moist air mass across
northern Utah this morning.

Looking at the potential for stronger convection forming again
across the north later this afternoon through this evening. A
trailing secondary shortwave will reach northwest Utah by late
afternoon. Ahead of this feature increasing moisture (PWAT values
0.85" - 1.00") along with steepening lapse rates will create a
favorable environment for deep convection. Increasing speed and
directional shear late this afternoon and evening could spawn
strong, or even isolated severe, thunderstorms across far
northwest Utah late this afternoon through around mid-evening.

The cold front associated with the passing upper trough will reach
far northwest Utah early Friday, then surge southeast during the
day supported by fairly strong low-level cold advection.
Precipitation associated with the frontal boundary will be
somewhat limited as the best mid-level cold air and dynamic
support from the passing upper trough will remain well to the
north of the forecast area.

Dry and rather cold air will followed the cold front into all but
extreme southern Utah this weekend. Temperatures will drop 15 to
25 degrees below Friday's highs Saturday, then only show modest
warming on Sunday. Overnight lows will also be substantially
colder due to clear skies and low humidities. Will have to watch
for cold temperatures affecting agricultural operations on Sunday
morning.

Benign weather with warming temperatures will be the theme for
much of next week. Dry northwest flow aloft will develop over the
Western US downstream of a ridge building along the West Coast.
This ridge will gradually weaken as it moves inland, but still
allow for a notable warming trend through the middle of the week
and quiet weather conditions for our area. Daytime highs will
start out the work week around normal, then climb to around 5
degrees above normal by later in the week (which could then rival
tomorrow for the warmest temperatures yet this year).

The ridge will dampen by later in the week as models (both
deterministics and ensemble means) depict a shortwave trough
drifting through westerly flow aloft and moving through the Great
Basin by the end of the workweek and into next weekend. If it
materializes, this would bring moderated temperatures and a chance
of showers/thunderstorms, especially to typical convective initiation
locations (i.e. most of the higher terrain).

&&

.HYDROLOGY...
With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

&&

.AVIATION...
VFR conditions are expected at the SLC terminal today. Southeast
winds will gradually increase through the day before shifting to
the northwest after 02z. Afternoon thunderstorm chances will
increase across northern Utah this afternoon, with good chances
the terminal will see activity, and may result in gusty erratic
winds at the terminal. A cool front passage between 23Z and 02Z
may affect the wind shift and become light and variable.

&&

.FIRE WEATHER...
Breezy with low RH expected for most valleys today, and moreso
Friday ahead of the next cold front.

ERC values remain below the 50th percentile, but are rising
across the state.

A warming and drying trend continues with increasingly gusty
southwest flow. A cold front will cross the state from northwest
to southeast Friday and Friday night, bringing cooler temperatures
to the region through the weekend.

Isolated to scattered showers and thunderstorms today, some may
be severe with copious lightning, very gusty/erratic winds, and
accumulating hail. Friday and Friday night, showers will mainly
affect northern Utah.

A warming and drying trend is forecast beginning Sunday and
extending through at least the middle of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Conger/Van Cleave
AVIATION...Dewey
FIRE WEATHER/HYDROLOGY...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 6, 8:57 AM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
857 AM MDT Thu Jun 6 2019

UTZ001>016-019>021-517-518-WYZ021-071500-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
857 AM MDT Thu Jun 6 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will move through the
region today. There is a Slight Risk for Severe Thunderstorms
across Northern Utah. The strongest storms will bring the threat
of damaging winds, accumulating hail and copious lightning. Stay
aware of the threat for dangerous thunderstorms today.

With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong cold front will cross Utah from northwest to southeast
on Friday. Gusty south winds ahead of this front will shift to
the northwest and remain elevated behind the front.

Much colder temperatures will follow the front for the weekend.
Temperatures Saturday will be 15 to 25 degrees colder than
Friday's readings, with the coldest temperatures across the
northern portion of the outlook area. Temperatures will warm on
Sunday, but still remain well below early June norms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 6, 1:55 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
155 PM MDT THU JUN 6 2019

UTZ005-062030-
Great Salt Lake Desert and Mountains UT-
155 PM MDT THU JUN 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 230 PM MDT...

At 154 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 19 miles southwest of Almo, or 21 miles south of
Oakley Reservoir...moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Yost and Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4174 11379 4186 11398 4199 11386 4199 11345
TIME...MOT...LOC 1954Z 220DEG 32KT 4187 11383

Bonnette
Special weather statement, Jun 6, 1:59 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
159 PM MDT THU JUN 6 2019

UTZ005-062045-
Great Salt Lake Desert and Mountains UT-
159 PM MDT THU JUN 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Wendover...moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Wendover and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4087 11404 4107 11366 4038 11365 4024 11404
TIME...MOT...LOC 1958Z 235DEG 27KT 4066 11409

Bonnette
Special weather statement, Jun 6, 2:09 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
209 PM MDT THU JUN 6 2019

UTZ005-062100-
Great Salt Lake Desert and Mountains UT-
209 PM MDT THU JUN 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOX ELDER COUNTY
UNTIL 300 PM MDT...

At 209 PM MDT, National Weather Service Doppler radar indicated a
line of strong thunderstorms 8 miles east of Montello...moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Lucin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4153 11405 4171 11367 4120 11366 4102 11404
TIME...MOT...LOC 2009Z 237DEG 33KT 4127 11403

Bonnette
Special weather statement, Jun 6, 2:32 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT THU JUN 6 2019

UTZ005-062100-
Great Salt Lake Desert and Mountains UT-
232 PM MDT THU JUN 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 300 PM MDT...

At 232 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 28 miles south of Oakley Reservoir...moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Lynn, Grouse Creek and Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.

LAT...LON 4170 11367 4151 11405 4154 11405 4154 11404
      4186 11404 4199 11378 4199 11367
TIME...MOT...LOC 2032Z 227DEG 31KT 4176 11402

Bonnette

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:28 PM MDTRed Flag WarningSLCWashington31 hr
Jun 6, 1:59 PM MDTSpecial Weather StatementSLC46 min
Jun 6, 2:09 PM MDTSpecial Weather StatementSLC51 min
Jun 6, 2:28 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jun 6, 2:32 PM MDTSpecial Weather StatementSLC28 min
Jun 6, 2:50 PM MDTSpecial Weather StatementSLCBox Elder40 min
Jun 6, 2:56 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele49 min
Jun 6, 3:01 PM MDTSpecial Weather StatementSLCUtah44 min
Jun 6, 3:11 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah, Wasatch49 min
Jun 6, 3:21 PM MDTSpecial Weather StatementSLCWayne39 min
Jun 6, 3:31 PM MDTSpecial Weather StatementSLCBox Elder44 min
Jun 6, 3:40 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele35 min
Jun 6, 4:03 PM MDTSevere Thunderstorm WarningSLCBox Elder27 min
Jun 6, 4:09 PM MDTSpecial Weather StatementSLCSalt Lake51 min
Jun 6, 4:15 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele, Weber45 min
Jun 6, 4:21 PM MDTSpecial Weather StatementSLCWasatch39 min
Jun 6, 4:29 PM MDTSpecial Weather StatementSLCBox Elder31 min
Jun 6, 4:33 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele27 min
Jun 6, 4:37 PM MDTSevere Thunderstorm WarningSLCSummit, Wasatch23 min
Jun 6, 4:41 PM MDTSpecial Weather StatementSLCBox Elder49 min
Jun 6, 4:45 PM MDTSpecial Weather StatementSLCTooele45 min
Jun 6, 4:49 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Salt Lake, Tooele and 1 more41 min
Jun 6, 5:01 PM MDTSpecial Weather StatementSLCSalt Lake44 min
Jun 6, 5:03 PM MDTSevere Thunderstorm WarningSLCBox Elder42 min
Jun 6, 5:06 PM MDTSpecial Weather StatementSLCSummit39 min
Jun 6, 5:12 PM MDTSevere Thunderstorm WarningSLCTooele48 min
Jun 6, 5:21 PM MDTSpecial Weather StatementSLCSanpete39 min
Jun 6, 5:22 PM MDTSevere Thunderstorm WarningSLCSummit33 min
Jun 6, 5:24 PM MDTSpecial Weather StatementSLCEmery51 min
Jun 6, 5:25 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele35 min
Jun 6, 5:30 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Salt Lake, Summit and 1 more30 min
Jun 6, 5:31 PM MDTAreal Flood AdvisorySLCBox Elder, Davis, Weber3 hr
Jun 6, 5:44 PM MDTSpecial Weather StatementSLCBox Elder31 min
Jun 6, 5:55 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.